Kentucky, 2022Flash Flood and Damaging Wind in Kentucky, August 29, 2022
August 29, 2022 · NWS PAH · 2 events in 2 counties and zones
Scattered thunderstorms developed during the heat of the day ahead of a cold front. One of these storms produced a damaging microburst, and another caused flash flooding of roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the heat of the day ahead of a cold front. One of these storms produced a damaging microburst, and another caused flash flooding of roads. The cold front trailed southwest from a low pressure center over the Great Lakes region across northern Illinois and central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 29, 11:37 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 29, 11:37 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1237 PM CDT Mon Aug 29 2022
.UPDATE...
Issued at 1236 PM CDT Mon Aug 29 2022
Updated the aviation section for the 18Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 339 AM CDT Mon Aug 29 2022
Unsettled weather expected early in the short-term portion of the
forecast humid conditions in place. Relief from the humidity will
arrive Tuesday evening and linger through much of the work week.
Today and tonight: A shortwave/trough axis is expected to move from
northeast OK/northwest AR through our CWA from roughly late morning
through the afternoon. Timing looks to be fairly good with each of
the models with plenty of moisture and instability around to produce
showers and thunderstorms by late morning or early afternoon. Have
POPs increasing from west to east, with likely POPs in the afternoon
during peak heating and as the wave passes through the area.
Instability is progged to be around 1500-2500 J/kg by early
afternoon. Deep layer shear may briefly jump up to around 25kts
with a bit stronger winds between 5 and 7km, but overall flow is
fairly weak. Not out of the question for a few of the storms to
pulse up and become strong or marginally severe. The main threat
from the stronger storms will be gusty wind and marginally severe
hail. Much of the area is outlooked for a Marginal Risk of severe
weather and excessive rainfall for today. In addition, any of the
storms will have the potential to produce heavy rainfall with PWAT
values expected to be around 2 inches or 150%-175% of normal. Not
really surprising with dewpoints surging to the mid 70s! Showers
and thunderstorms will linger through much of the night, but the
storms may become more scattered with loss of daytime heating.
That will be the case until the cold front sags south into the
area late in the night, which may concentrate another area of
showers/storms along and ahead of it. Temperature trends/forecast
will be a bit challenging with precipitation and cloud cover. The
going forecast maintains high temperatures in the mid to upper
80s with lows in the upper 60s to around 70.
Tuesday through Wednesday night: The aforementioned cold front will
continue drifting south/southeast through the area through early
Tuesday afternoon. This will lead to isolated to scattered showers
and thunderstorms ahead of the front, diminishing from northwest to
southeast throughout the day. The front will drift south of the area
by Tuesday evening, bringing and end to the precipitation and
pushing the higher dewpoints south of the CWA overnight. High
pressure will then build across the area, leading to tranquil
conditions through Wednesday night. Highs are expected to be in the
mid to upper 80s (with a few 90 degree readings possible) and
overnight lows in the upper 50s to low 60s, coolest across southern
IL.
.LONG TERM...(Thursday through Sunday)
Issued at 339 AM CDT Mon Aug 29 2022
A large 500 mb ridge will encompass much of the nation late this
week. Mainly dry conditions are expected, aside from a few diurnally
induced showers or thunderstorms over the weekend. A slight increase
in temps and humidity will occur over the four-day period.
On Thursday through Friday, a surface high pressure center will pass
east across the Great Lakes. This high will produce a dry northeast
wind flow. Plenty of sunshine is expected. Afternoon dew points will
be around 60. Daytime highs will be 85 to 90. Overnight lows will be
mainly in the lower 60s.
Over the weekend, the surface high will move far enough east to
allow for some moisture return. Dew points will rise into the mid to
upper 60s. Daily highs will be around 90, with overnight lows in the
60s. A weakness in the 500 mb ridge over the Mississippi Valley
could help support a few diurnal showers or thunderstorms.
&&
.AVIATION...
Issued at 1236 PM CDT Mon Aug 29 2022
Scattered showers and thunderstorms are expected through the night
with the better storm chances during the afternoon and late
evening hours. Cig drops to MVFR are possible with the heavier
showers/storms, as are decreases in vsby. Fog may develop
overnight but cloud cover should be a limiting factor. Winds out
of the SSW around 7-10 kts today will shift to WNW tomorrow
morning following a cold frontal passage.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
SHORT TERM...KC
LONG TERM...MY
AVIATION...ATL
Hazardous weather outlook, Aug 29, 2:49 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Mon Aug 29 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Mon Aug 29 2022 /449 AM EDT Mon Aug 29 2022/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
More widespread showers and thunderstorms are expected today and
tonight, most numerous in the afternoon. Locally heavy rain and
lightning are the primary hazards to expect from the storms;
although, a few strong to marginally severe storms are possible
with gusty winds and marginally severe hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms will linger through Tuesday
morning before gradually diminishing from northwest to southeast
throughout the day. Locally heavy rain and lightning are the
primary hazards to expect from the storms
There is a slight chance of thunderstorms on Saturday and Sunday,
mainly over western Kentucky and parts of southeast Missouri. Any
storms that occur are forecast to be non severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 29, 10:45 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 5 W DIX 38.44N 89.03W
08/29/2022 JEFFERSON IL LAW ENFORCEMENT
WATER OVER N COPPLE LANE.
&&
ATLLocal storm report, Aug 29, 11:42 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 5 W DIX 38.44N 89.03W
08/29/2022 JEFFERSON IL EMERGENCY MNGR
WATER RESCUE ON N COPPLE LN, WEST OF DIX.
&&
ATLSpecial weather statement, Aug 29, 11:56 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
1256 PM CDT Mon Aug 29 2022
ILZ087-291830-
Gallatin IL-
1256 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of central Gallatin
County through 130 PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shawneetown, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Gallatin
County, including the following locations... Old Shawneetown and
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3783 8808 3782 8809 3780 8806 3781 8804
3780 8803 3774 8806 3770 8813 3766 8816
3766 8826 3772 8829 3784 8810
TIME...MOT...LOC 1756Z 248DEG 9KT 3774 8819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Aug 29, 12:22 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
122 PM CDT Mon Aug 29 2022
KYZ017-021-022-291900-
Muhlenberg KY-Todd KY-Christian KY-
122 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of south central
Muhlenberg, east central Christian and northern Todd Counties through
200 PM CDT...
At 122 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Crofton, or 12 miles northeast of Hopkinsville,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Muhlenberg, east central Christian and northern Todd Counties,
including the following locations... Clifty and Allegre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3688 8738 3695 8743 3711 8722 3705 8713
3696 8710
TIME...MOT...LOC 1822Z 245DEG 12KT 3696 8732
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Aug 29, 12:38 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
138 PM CDT Mon Aug 29 2022
KYZ007-008-011-291915-
Marshall KY-Lyon KY-Livingston KY-
138 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern
Livingston, north central Marshall and Lyon Counties through 215 PM
CDT...
At 138 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Calvert City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eddyville.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 29 and 49.
Interstate 69 in Kentucky between Mile Markers 68 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8826 3704 8831 3713 8820 3713 8818
3714 8816 3715 8813 3716 8813 3716 8812
3718 8810 3717 8804 3707 8797 3702 8793
TIME...MOT...LOC 1838Z 248DEG 18KT 3702 8822
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLThunderstorm Wind, Lyon
- When
- August 29, 12:46 PM CST
- Where
- Lyon County, 3 mi SW of Kuttawa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.039, -88.159
Multiple trees were down. Significant damage was reported at Iron Hill Campground just southwest of Kuttawa. A woman was briefly trapped, but another resident freed her and she was not injured. Some homes and golf carts in the campground were damaged by fallen trees and limbs.
Flash Flood, Hopkins
- When
- August 29, 1:59 PM CST to 3:45 PM CST
- Where
- Hopkins County, Madisonville to 0.84 mi SSE of Madisonville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -87.500
Significant flash flooding was reported in the Madisonville area. Flooding was reported over a portion of Interstate 69 at exit 116. Flooding in town resulted in one stalled vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046189, 1049729.